Alert archive / Indiana / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 144, NWS Indianapolis, IN

July 10, 2019Boone County, Clinton County, Hamilton County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 10, 2019, 8:03 PM EDT for Boone County, Clinton County, Hamilton County, Indiana. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2019, 8:03 PM EDT (00:03 UTC)
Expired
Jul 10, 2019, 8:30 PM EDT
In force
27 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Boone County, IN, Clinton County, IN, Hamilton County, IN

The radar

The Indianapolis radar (KIND), 55 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 8:15 PM EDTTSTM WND DMG1 Ne Elizaville, INNUMEROUS TREES AND UTILITY LINES DOWN ACROSS THE EASTERN PORTION OF THE COUNTY. NO SPECIFIC LOCATIONS WERE ABLE TO BE PROVIDED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.1 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2019-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1210 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2019-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1210 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1780 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

615 
WUUS53 KIND 110003
SVRIND
INC011-023-057-110030-
/O.NEW.KIND.SV.W.0144.190711T0003Z-190711T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
803 PM EDT Wed Jul 10 2019

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Southeastern Clinton County in central Indiana...
  Northeastern Boone County in central Indiana...
  Northwestern Hamilton County in central Indiana...

* Until 830 PM EDT.

* At 803 PM EDT, a severe thunderstorm was located 8 miles southeast
  of Frankfort, moving southeast at 15 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Sheridan and Kirklin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4025 8624 4022 8624 4022 8616 4020 8611
      4003 8627 4015 8648 4029 8637
TIME...MOT...LOC 0003Z 306DEG 11KT 4019 8639 

HAIL...0.75IN
WIND...60MPH
 
$$

Ryan
2 follow-up statements
515 
WWUS53 KIND 110017
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
817 PM EDT Wed Jul 10 2019

INC011-023-057-110030-
/O.CON.KIND.SV.W.0144.000000T0000Z-190711T0030Z/
Clinton IN-Boone IN-Hamilton IN-
817 PM EDT Wed Jul 10 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR SOUTHEASTERN CLINTON...NORTHEASTERN BOONE AND NORTHWESTERN
HAMILTON COUNTIES...

At 816 PM EDT, a severe thunderstorm was located 10 miles northeast
of Lebanon, or 11 miles southeast of Frankfort, moving southeast at 
15 mph. The thunderstorm had weakened but is still capable of 
producing wind gusts peaking at 60 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Sheridan and Kirklin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4025 8624 4022 8624 4022 8616 4017 8616
      4007 8629 4015 8648 4029 8637
TIME...MOT...LOC 0016Z 306DEG 11KT 4017 8635 

HAIL...0.75IN
WIND...60MPH
 
$$

Ryan
860 
WWUS53 KIND 110026
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
826 PM EDT Wed Jul 10 2019

INC011-023-057-110036-
/O.EXP.KIND.SV.W.0144.000000T0000Z-190711T0030Z/
Clinton IN-Boone IN-Hamilton IN-
826 PM EDT Wed Jul 10 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CLINTON...
NORTHEASTERN BOONE AND NORTHWESTERN HAMILTON COUNTIES WILL EXPIRE AT
830 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Indianapolis.

LAT...LON 4025 8624 4022 8624 4022 8616 4017 8616
      4007 8629 4015 8648 4029 8637
TIME...MOT...LOC 0026Z 306DEG 11KT 4015 8632 

$$

Ryan

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 7:27 PM EDT, 36 minutes earlier.

Area forecast discussion, Jul 10, 7:27 PM EDT, 36 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
727 PM EDT Wed Jul 10 2019

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 400 PM EDT Wed Jul 10 2019

A cold front and upper level wave will move through the area this
evening, which may spark a few thunderstorms, some of which could
be strong. After the front leaves the area, high pressure will
largely be in control through the weekend into early next week,
with a mostly dry forecast and temperatures climbing back toward
the 90 degree mark by the weekend.

&&

.NEAR TERM /Tonight/...
Issued at 400 PM EDT Wed Jul 10 2019

Expect the cold front to steadily move through the area overnight.
There is ample instability in place but thus far aside from a
brief cell over the north side of Indy nothing has been able to
realize this instability. Should see at least a few storms develop
as the front moves into the area this evening, although downgrade
to marginal given the more widespread activity to our southwest
and the lack thus far of significant development upstream is
reasonable.

&&

.SHORT TERM /Thursday through Saturday/...
Issued at 400 PM EDT Wed Jul 10 2019

The short term should be dry throughout. Some models do want to
develop some QPF tomorrow afternoon as the tail end of the upper
wave moves through the area, but forecast soundings are fairly
strongly capped in the mid levels. Otherwise, high pressure will
be in control throughout the remainder of the short term and a dry
forecast will suffice. Temperatures will be near or slightly below
seasonal normals with less oppressive dewpoints for a couple of
days before temperatures start climbing back toward the 90s
over the weekend.

&&

.LONG TERM /Saturday Night through Wednesday/...
Issued at 241 PM EDT Wed Jul 10 2019

Mainly dry...warm and summer weather is expected during this
period.

ECMWF shows mainly ridging in place across Central Indiana through
the period along with broad high pressure in place from the deep
south across Indiana to the upper midwest. Models show mainly
subsidence in place across the area...but daytime heating could
lead to some isolated showers and storms but confidence is too low
to be worthy of a mention.

ECMWF does suggest the remnants of a tropical system perhaps
arriving within the Ohio Valley on Wednesday. Again confidence
here is low thus only a slight chc pops will be used for now.

&&

.AVIATION /Discussion for 110000Z TAF Issuance/...
Issued at 727 PM EDT Wed Jul 10 2019

VFR conditions expected throughout the period with the exception
of convection this evening.

Scattered convection tracking through central Indiana this evening
in advance of an approaching frontal boundary. The front will
swing through the area into the overnight with storms diminishing
by late evening or shortly thereafter. With convection remaining
relatively scattered...will carry a VCTS at all terminals through
the evening and add in tempo groups for more direct impacts to the
airports as needed.

Model soundings suggest potential for some clouds to linger until
the upper level trough axis passes the region by early afternoon.
Once that occurs the airmass will dry out with a layer of
subsidence advecting into the region with high pressure. Winds
will shift to northwest on Thursday and increase to around 10kts.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...Nield
NEAR TERM...Nield
SHORT TERM...Nield
LONG TERM...Puma
AVIATION...Ryan
Hazardous weather outlook, Jul 10, 4:15 PM EDT, 3 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
415 PM EDT Wed Jul 10 2019

INZ021-028>031-035>049-051>057-060>065-067>072-112015-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
415 PM EDT Wed Jul 10 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: There will be a chance for storms tonight. A few storms
could be strong, mainly this evening.

Hazards: Damaging winds, lightning, brief heavy rainfall, small
hail from storms.

Timing: The best chances for strong storms will be through midnight.

Discussion: Hot humid air ahead of an approaching cold front will
provide the fuel for thunderstorm development tonight. A few strong
to severe storms will be possible through the evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Outlook: Heat index values to the mid 90s are possible from Sunday
onward during the afternoon and evening hours.

Discussion: A ridge of high pressure over the western and then
central U.S. will bring hot and humid conditions back to the area
late in the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed briefly this evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, Jul 10, 6:56 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
656 PM EDT WED JUL 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND GST     2 SSE FOREST            40.35N 86.32W
07/10/2019  M50 MPH          CLINTON            IN   BROADCAST MEDIA

&&

BHH
Local storm report, Jul 10, 7:21 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
721 PM EDT WED JUL 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FLOOD            1 E CLINTON             39.66N 87.38W
07/10/2019                   PARKE              IN   AMATEUR RADIO

            STATE ROAD 163 JUST WEST OF US 41 CLOSED DUE
            TO FLOODING. WATER IS SIX INCHES DEEP. TIME
            IS APPROXIMATE.

&&

BHH
Local storm report, Jul 10, 7:28 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
728 PM EDT WED JUL 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 PM     TSTM WND GST     2 ESE CLINTON           39.65N 87.37W
07/10/2019  E50 MPH          PARKE              IN   TRAINED SPOTTER

&&

BHH
Local storm report, Jul 10, 7:43 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
743 PM EDT WED JUL 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     TSTM WND DMG     2 NNW PRAIRIE CREEK RES 40.15N 85.30W
07/10/2019                   DELAWARE           IN   EMERGENCY MNGR

            MULTIPLE TREES DOWN ACROSS THE SELMA AREA,
            WITH SOME BLOCKING THE ROAD NEAR 475 EAST
            AND WINDSOR ROAD. TIME ROUGHLY ESTIMATED
            FROM RADAR.

&&

BHH
Local storm report, Jul 10, 7:48 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
748 PM EDT WED JUL 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     TSTM WND DMG     2 NNE MUNCIE            40.23N 85.37W
07/10/2019                   DELAWARE           IN   EMERGENCY MNGR

            MINOR ROOF DAMAGE AT THE BESTWAY INN AT 4000
            N BROADWAY AVE. TIME IS ROUGHLY ESTIMATED
            FROM RADAR.

&&

BHH
Local storm report, Jul 10, 7:53 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
753 PM EDT WED JUL 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     HEAVY RAIN       2 NW SELMA              40.21N 85.31W
07/10/2019  M1.90 INCH       DELAWARE           IN   AMATEUR RADIO

            AMOUNT IN 1 HOUR AT E CENTENNIAL AND TRUITT
            ROAD ON THE EAST SIDE OF MUNCIE. TIME OF
            OCCURRENCE UNKNOWN AND THUS WENT WITH REPORT
            TIME WHICH SHOULD BE FAIRLY CLOSE.

&&

BHH

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 9:42 PM EDTFlash Flood WarningINDDelaware, Randolph3 hr
Jul 10, 10:09 PM EDTSpecial Weather StatementINDGreene51 min
Jul 10, 10:30 PM EDTAreal Flood WarningINDClinton, Tipton3 hr
Jul 10, 10:54 PM EDTSpecial Weather StatementINDLawrence51 min
Jul 10, 11:12 PM EDTAreal Flood AdvisoryINDGreene, Sullivan9 hr
Jul 11, 12:41 AM EDTAreal Flood AdvisoryINDDelaware, Henry, Randolph, Rush8 hr
Jul 11, 1:27 AM EDTAreal Flood AdvisoryINDClinton, Tipton7 hr
Jul 11, 2:09 AM EDTSpecial Weather StatementINDHendricks36 min
Jul 11, 2:43 AM EDTSpecial Weather StatementINDRush32 min
Jul 11, 2:45 AM EDTSpecial Weather StatementINDHendricks30 min
Jul 11, 3:49 PM EDTRiver Flood WarningINDHamilton, Madison3 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.